What to do if the child is poisoned
Often childhood poisoning occurs due to insufficient supervision of children. In the vast majority of cases, they arise due to the reception of poor-quality food products, contaminated with viruses, bacteria or fungi. Also inexperienced parents can take poisonous mushrooms (for example, pale toadstool) for champignons or russules. Thus, cases of poisoning with inedible fungi are increasing. Very often there are cases of poisoning with medicines, when parents discover an empty blister from the tablets. Therefore, enteral type of poisoning in children significantly prevails over other types of poisoning.
In order to know how to act in this case, you first need to find out what the child has poisoned, determine the type of intoxication.
Types of poisoning in children
- food (alimentary);
- medicinal (medicamentous);
- poisonous and chemical substances.
All poisonings, regardless of their origin, go through three main periods:
- latent (latent) period - flows from the moment the toxin enters the body before the appearance of the first symptoms of the disease;
- toxigenic period - the blood contains a huge amount of toxin, which hematogenically penetrates into vital organs and disrupts their normal functioning;
- somatogenic period - the defeat of internal organs (possible complications - acute liver or kidney failure, toxic encephalopathy, sepsis).
It should be remembered that poisoning in babies is much more difficult than in adults. This is due to the peculiarities of the morphofunctional immaturity of the child's organism.
Below we will consider in detail all these three types of intoxication and first aid for them.
Food Poisoning in Children
Alimentary (food) poisoning occurs with the use of poor-quality food, contaminated with pathogenic viruses and bacteria. Foodborne toxicinfection occurs quite often in children's practice. And then the parents face a serious question: what to do if the child has poisoned himself with food, and on what grounds can you quickly understand about the onset of alimentary poisoning?
In the first hours after the use of such products, the following symptoms may appear:
- pain and rumbling in the abdomen;
- repeated vomiting;
- possibly, fever to febrile figures (over 38.5 degrees);
- multiple diarrhea (watery stools more than 10-12 times a day).
In foodborne toxic infections caused by proteases (pathogenic bacteria), stools have a fetid, pungent odor. Some babies in this case may have a short-term vision loss.
Staphylococcal lesions very often occur without diarrhea. In this case, signs of gastritis predominate (multiple vomiting, pain in the epigastric region). In this case, the body temperature remains within normal limits.
In severe cases, perhaps, the appearance of seizures, bradycardia (decreasing heart rate), lowering blood pressure and fainting. With abundant repeated vomiting, the child loses a large amount of fluid, which manifests itself in the future as symptoms of dehydration (dry skin, bradycardia, lethargy, possibly impaired consciousness). Difference of food poisoning from other intoxications is a short incubation period (about 2-5 hours). Symptoms of the disease persist for two days. The short duration of such poisoning is explained by the fact that pathogens - bacteria or viruses - circulate in the bloodstream for a short time.
The prognosis for this type of poisoning is favorable. Lethal outcomes are rare and are possible only with the development of complications (hypovolemic shock, sepsis, acute heart failure).
In order for the impact on pathogenic bacteria and viruses to be effective, first aid to the child in poisoning should be provided in the first hours of the onset of symptoms.
First aid for food poisoning of a child
- The first aid for food poisoning of a child is gastric lavage with a 2% sodium bicarbonate solution (a non-probe or probe method). The purpose of this manipulation is to remove stagnant, fermented and decaying food from the stomach, removing mucus and pathogenic microorganisms from the body;
- Admission of absorbents (Polyphepan, activated charcoal);
- Cessation of diarrhea syndrome (calcium gluconate, calcium carbonate);
- Oral rehydration with saline solutions is performed to prevent dehydration syndrome (Regidron, Citroglucosolan);
- Restoration of the mucous barrier of the gastrointestinal tract (Smecta, Polysorb).
Drug intoxication is one of the most dangerous, especially for a child's body.
Of the drugs most threatening for children are:
- analgesics (acetylsalicylic acid);
- antidepressants (Clomipramine);
- sedatives (Diazepam);
- antiarrhythmics, cardiac glycosides, blood pressure lowering agents;
- Drugs for the treatment of bronchial asthma.
In order to prevent the development of serious complications, each parent should know the first symptoms and how to help the child with drug poisoning.
Even if you went into the room and saw empty blisters or scattered drugs, but the behavior of the child did not change in any way, immediately call an ambulance . It should be remembered that the development of the effect of each drug is individual and the first clinical symptoms can appear in half an hour or two hours.
Calling an ambulance team, you can always ask what to do if the child is poisoned.
First aid for drug poisoning of a child
- If possible, determine which drug was eaten by the child.
- Gastric lavage with 2% sodium bicarbonate solution or warm boiled water (non-probe or probe method). This manipulation should be carried out immediately, because after one hour the washing will be ineffective.
- Adsorbing agents (activated charcoal, Polyphepan, Polysorb).
- Cleansing enema (at a dosage of 30 milliliters per kilogram-body weight every 4 hours).
When drug poisoning of a child is mandatory hospitalized in the intensive care unit, where doctors know how to remove intoxication in the child, and will carry out all the necessary measures for its speedy recovery (be it infusion therapy, introduction of antidotes or any other methods of highly qualified medical care).
The most reliable signs that a child has tasted one of the chemicals is redness or a burn in the mouth, language, anxiety, excessive salivation, abdominal pain, vomiting.
Not every mother knows what to do when a child is poisoned with chemicals. Let's find out what to do in this case.
First aid in poisoning a child with chemical agents
- In the first place, you need to call an ambulance as soon as possible.
- Determine the cause of poisoning (which chemical was eaten or drunk by the child).
- Rinse the stomach (without probe or probe method). It should be remembered that you can not wash the stomach with poisoning with acid, alkali or gasoline! Otherwise, it is possible to burn the mucous membrane of the esophagus during their reverse passage.
Further activities should be conducted in a hospital.
From the above, it becomes clear - intoxication, one of the most serious problems for children's health, the danger that they are not always easy to identify and difficult to treat.
However, having an idea of the clinical manifestations and knowing how to help the child with poisoning, parents will always be on the alert and do not get lost in a difficult situation.